Flash Flood, Riverside
- When
- August 20, 12:30 PM PST to 1:30 PM PST
- Where
- Riverside County, Cathedral City
- Property damage
- $500,000
- Reported by
- NEWSPAPER
- Coordinates
- 33.744, -115.994 (the zone’s center; the record gives no point)
Heavy rain against the east side of Mount San Jacinto caused a flash flood to move down Palm Canyon wash, through Cathedral City, and down the White Water river through the towns of Coachella, Indio, Oasis, and Mecca. Commercial and government buildings were flooded with water two feet deep in Indio.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGX wrote it up.
Heavy rain against the east side of Mount San Jacinto caused a flash flood to move down Palm Canyon wash, through Cathedral City, and down the White Water river through the towns of Coachella, Indio, Oasis, and Mecca. Commercial and government buildings were flooded with water two feet deep in Indio.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 20, 2:40 AM PST, 9 hours 50 minutes earlier.
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA 340 AM PDT WED AUG 20 2003 .SYNOPSIS...MONSOONAL MOISTURE WILL BRING THUNDERSTORMS TO THE MOUNTAINS AND DESERTS THE NEXT FEW DAYS...MAINLY DURING THE AFTERNOON AND EARLY EVENING...DECREASING OVER THE WEEKEND. OTHERWISE...SKIES WILL BE PARTLY CLOUDY AT TIMES WITH ONLY PATCHY LOW CLOUDS AT THE COAST. TEMPERATURES WILL BE SEASONAL WITH SOME DECREASE IN HUMIDITY OVER THE WEEKEND. .DISCUSSION...PREFER SYNOPTIC SOLUTION OF THE GFS FOR THE NEXT 7+ DAYS. IN THE NR TERM...GFS SEEMS TO HANDLE WELL THE SHORTWAVES THAT MAY IMPACT SW CA. THE FIRST OF THESE...ALG THE CNTRL CST OF BAJA...MOVES N TO SAN DIEGO COUNTY THIS AFTERNOON. THIS WL DRAW HIGH PWS FM THE SOUTHEAST INTO SW CA THIS AFTERNOON WITH GREATEST VALUES OVR SAN DIEGO COUNTY. FLASH FLOOD WATCH WL BE ISSUED FOR THE MTNS/DESERTS FOR THIS AFTERNOON AND EVENING. A LTL DRYING FOR THU AND A LTL MORE FOR FRI. SAT/SUN LOOK TO BE THE DRIEST DAYS BUT STILL SOME CHANCE OF AFTERNOON THUNDERSTORMS FOR THE MTNS. MSTR SLOWLY INCRS AGAIN NEXT WEEK. SAN...FLASH FLOOD WATCH...SEE LAXFFASGX.
FLUS46 KSGX 181011 HWOSGX CAZ042-043-048-050-055>058-060>062-211300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 600 AM PDT WED AUG 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THROUGH TONIGHT FLASH FLOOD WATCH FOR THE MOUNTAINS AND DESERTS FOR THIS AFTERNOON AND EVENING. SKYWARN ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY CHANCE OF THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS EACH AFTERNOON AND EVENING. COVERAGE WILL BE LEAST OVER THE WEEKEND.
The San Diego radar (KNKX), 134 km away, was scanning. The volume nearest the first event began at 20:31 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369117.